Minnesota, 2007

Winter Storm in Minnesota, February 24 to 25, 2007

February 24 to 25, 2007 · NWS ABR · 2 events in 2 counties and zones

A strong area of low pressure moving across the central plains brought heavy snow of 7 to 10 inches along with some freezing rain and sleet to Big Stone and Traverse counties. Thundersnow also occurred at times during this winter storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong area of low pressure moving across the central plains brought heavy snow of 7 to 10 inches along with some freezing rain and sleet to Big Stone and Traverse counties. Thundersnow also occurred at times during this winter storm. Travel conditions became extremely difficult. Snowfall amounts included, 7 inches at Browns Valley, 9 inches at Wheaton, Artichoke Lake, and Tintah, and 10 inches near Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 23, 9:22 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 23, 9:22 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CST FRI FEB 23 2007

.UPDATE...
MODELS ARE CONT TO ADVERTISE A SLOW DEVELOPMENT OF PCPN ACROSS
CWA. CURRENTLY NOTHING ON RADAR...AND CIGS FOR THE MOST PART ARE
STILL LOW VFR. HAVE PUSHED BACK ONSET OF PCPN...AND DROPPED DOWN
TO CHC CATEGORY FOR ALL AREAS TOWARD MORNING. LATEST NAM SHOWING
THAT SATURDAY AFTN/NIGHT ARE STILL BIG TIMES FOR SNOWFALL...AND
SEE NO REASON TO FIDDLE WITH WARNING CURRENTLY IN PLACE.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SATURATION IN THE LOWER LEVELS FINALLY SHOWING SIGNS OF STARTING
LATE THIS AFTERNOON AS CEILINGS ARE DROPPING TO AROUND 3000 FT FOR
MANY LOCATIONS. STORM SYSTEM A BIT SLOWER TO MATERIALIZE AND HELD
OFF PRECIP UNTIL AFTER MIDNIGHT AND CHANGED THE START TIME FOR THE
WARNING TO MIDNIGHT ALSO. JET STREAK NOTED THIS AFTERNOON ROUNDING
THE BASE OF THE TROUGH AND MOVING NORTHEAST THROUGH THE CENTRAL
PLAINS. THIS MAY AID IN PRECIP DEVELOPMENT LATER TONIGHT. SYSTEM
APPEARS TO BE A LITTLE WARMER INITIALLY SO ADDED MORE LIQUID
PRECIP TO THE FORECAST FOR THE CENTRAL AND EASTERN CWA. CHANGEOVER
SHOULD OCCUR FROM WEST TO EAST BEGINNING LATE TONIGHT AND THROUGH
TOMORROW MORNING. MOST LOCATIONS SHOULD BE ALL SNOW BY 18Z
SATURDAY. STILL LOOKING AT AMOUNTS AROUND 6 TO 10 INCHES ACROSS
THE EAST...TAPERING OFF TO 5 TO 8 AROUND THE PIERRE AREA...TO ONLY
A COUPLE INCHES AT BEST ACROSS THE NORTH CENTRAL PORTION OF THE
STATE. THIS WILL HAVE TO BE FIGURED AGAIN ONCE PRECIP FORMS AND
MOVES INTO THE AREA...AND ONCE A RAIN/SNOW LINE CAN BE DETERMINED
AND TRACKED. IN GENERAL...A VERY DIFFICULT FORECAST THIS AFTERNOON
AND WILL HAVE TO CONSTANTLY MONITOR FOR CHANGES AND UPDATES. THERE
APPEARS TO BE A RATHER SHARP CUTOFF FOR HEAVIER SNOW VS LIGHTER
SNOW SOMEWHERE ACROSS CENTRAL SD SO THIS BRINGS HAVOC INTO THE
SNOWFALL FORECAST. IMPRESSIVE ISENTROPIC LIFT NOTED ACROSS THE
EAST AS WELL AS MOIST SPECIFIC HUMIDITY VALUES. LIFT APPEARS TO BE
STRONGEST OVER SOUTHEAST SOUTH DAKOTA...BUT MORE THAN SUFFICIENT
LIFT NOTED ACROSS THE ENTIRE EASTERN FORECAST AREA TO PRODUCE
WIDESPREAD PRECIP AND SIGNIFICANT SNOWFALL.

HELD ON TO THE WIND ADVISORY FOR THE FAR EAST THIS EVENING AS VERY
STRONG WINDS HAVE BEEN NOTED IN 8D3...ETH AND VVV ALL AFTERNOON.
SUSTAINED WINDS FROM 30 TO 40 MPH HAVE OCCURRED. NOT REALLY
MEETING CRITERIA ACROSS THE JAMES RIVER VALLEY...WATERTOWN AND
COUNTIES JUST TO THE WEST OF BROWN/SPINK. WILL THEREFORE CANCEL THE
ADVISORY A COUPLE HOURS EARLY AND HOLD ONTO IT ACROSS THE FAR
NORTHEAST THROUGH 6 PM CST.

.LONG TERM...MONDAY THROUGH FRIDAY
WITH WEAK SURFACE TROUGHING EXTENDING BACK INTO THE REGION ON
MONDAY ALONG WITH WEAK LOW LEVEL WINDS. EXPECT THE LOW CLOUDS TO
HANG AROUND...ESPECIALLY IN THE EASTERN CWA. ALSO...SOME
LINGERING LIGHT SNOW OR FLURRIES MAY STILL REMAIN ACROSS NORTHEAST
SD AND WEST CENTRAL MN INTO MONDAY. OTHERWISE...WEAK SURFACE HIGH
PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND TUESDAY. AGAIN
IT MAY BE DIFFICULT TO PUSH THE LOW CLOUDS OUT OF THE EAST. THE
MODELS CONTINUE TO AGREE THAT ANOTHER LARGE PACIFIC TROUGH WILL BE
MOVING ACROSS THE ROCKIES AND INTO THE CENTRAL PART OF THE US BY
THE MIDDLE OF THE WEEK. THIS MAY BRING ANOTHER ROUND OF
PRECIPITATION MAINLY SNOWFALL TO THE CWA FOR TUESDAY NIGHT INTO
THURSDAY. THE BEST CHANCES LOOK TO BE EAST IN THE AREA. IT SHOULD
THEN DRY OUT FOR LATER THURSDAY AND FRIDAY WITH SURFACE HIGH
PRESSURE AND COLDER AIR BUILDING IN.

&&
.AVIATION...
BIGGEST CONCERN FOR AVIATION COMMUNITY IS THE ONSET OF IFR
CIGS/VSBYS WITH FZRA/FZDZ/SN DEVELOPING ACROSS CWA. HAVE PUSHED
BACK ONSET OF PCPN MORE TOWARD 09Z AND LOWERED POPS TO CHC POPS.
HAVE ADDED SLEET MENTION TO EASTERN SITES/ROUTES THROUGH 12Z AS
WELL. STILL APPEARS THAT IFR CIGS/VSBYS IN SNOW LIKELY FOR
SATURDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
     BUFFALO-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     MCPHERSON-STANLEY-SULLY.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...HINTZ
SHORT TERM...TARVER
LONG TERM...MOHR
AVIATION...HINTZ
Hazardous weather outlook, Feb 23, 5:52 AM CST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
552 AM CST FRI FEB 23 2007

SDZ033>037-045-048-051-241200-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
552 AM CST FRI FEB 23 2007 /452 AM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS BECOMING MIXED WITH FREEZING RAIN AND SNOW...WILL BE
POSSIBLE ACROSS CENTRAL SOUTH DAKOTA BEGINNING THIS EVENING.
PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW LATE TONIGHT...AS
A STRONG AREA OF LOW PRESSURE LIFTS EAST OUT OF COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL ASSOCIATED WITH THE STRONG STORM SYSTEM PUSHING THROUGH
THE CENTRAL PLAINS WILL CONTINUE SATURDAY AND TAPER OFF DURING THE
DAY SUNDAY. TOTAL SNOWFALL AMOUNTS OF 5 TO 8 INCHES ARE EXPECTED
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-241200-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
552 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
BE POSSIBLE THROUGHOUT NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA THROUGH EARLY EVENING.

PRECIPITATION ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE
LIFTING EAST OUT OF COLORADO WILL BEGIN ACROSS NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING. PRECIPITATION WILL
BEGIN AS RAIN...AND WILL CHANGEOVER TO FREEZING RAIN OR SNOW AS
TEMPERATURES COOL THIS EVENING. THE PRECIPITATION SHOULD CHANGE TO
ALL SNOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOW WILL CONTINUE INTO SATURDAY AND SATURDAY NIGHT...AND
SHOULD BEGIN TO TAPER OFF SUNDAY INTO SUNDAY EVENING. TOTAL
SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE POSSIBLE THROUGH SUNDAY
ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-241200-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
552 AM CST FRI FEB 23 2007 /452 AM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
POSSIBLE THIS MORNING ACROSS NORTH CENTRAL SOUTH DAKOTA.

PRECIPITATION ASSOCIATED WITH A LOW PRESSURE SYSTEM EJECTING
EASTWARD OUT OF COLORADO IS EXPECTED TO BRING PRECIPITATION TO
NORTH CENTRAL SOUTH DAKOTA BEGINNING THIS EVENING INTO THE
OVERNIGHT HOURS. PRECIPITATION COULD BEGIN AS A MIX OF
RAIN...CHANGING TO FREEZING RAIN AND SNOW. AT THIS TIME ONLY LIGHT
AMOUNTS OF PRECIPITATION ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SNOW WILL CONTINUE SATURDAY INTO SATURDAY NIGHT. AT
THIS TIME SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ005-010-017-241200-
MCPHERSON-EDMUNDS-FAULK-
552 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
BE POSSIBLE THROUGHOUT NORTHEAST SOUTH DAKOTA THROUGH EARLY
EVENING.

PRECIPITATION ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE
LIFTING EAST OUT OF COLORADO WILL BEGIN ACROSS NORTHEAST SOUTH
DAKOTA THIS EVENING. PRECIPITATION WILL BEGIN AS RAIN...AND WILL
CHANGEOVER TO FREEZING RAIN OR SNOW AS TEMPERATURES COOL THIS
EVENING. THE PRECIPITATION SHOULD CHANGE TO ALL SNOW LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE INTO SATURDAY AND BEGIN TO TAPER OFF SUNDAY.
TOTAL SNOW ACCUMULATIONS OF 5 TO 8 INCHES ARE EXPECTED THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
February 24, 12:00 AM CST to February 25, 12:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Storm, Traverse

When
February 24, 1:00 AM CST to February 25, 12:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17836, 17837.